Maryland, 2005

Hail in Maryland, September 20, 2005

September 20, 2005 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 20, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 20, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SVR TSTM WATCH IN EFFECT UNTIL 9 PM THIS EVENG...SCTD TSRAS
IN ADVANCE OF A COLD FRNT THIS EVENG MAY PRODUCE DAMAGING WNDS AND
POSSIBLY LRG HAIL. OTHRWISE...LWR CHCS OVRNGT INTO WED MORNG AND
MAINLY OVR SRN CNTIES...AS FRNT DROPS THRU AND S OF FA. DRIER AIR
FILTERS INTO REGION FOR WED AND WED NGT...AS SFC HI PRES BLDS
IN FM THE W. MORE SUNSHINE N THAN S WED AFTN WITH MAX TEMPS IN THE
LWR TO MID 80S. DRY AND A LITTLE WRMER THU...AS THE HI SLIDES OFF
THE CST.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
GOING WITH A GENERALLY DRY FCST AT THIS TIME WITH ONLY SLGT CHCS
THRU THE PERIOD...AS A COUPLE OF BACKDOOR FRNTS CUD AFFECT THE
REGION FRI NGT AND MON THRU TUE. DESPITE BACKDOOR FRNTS...WILL
STILL GO CLS TO NORMALS FOR TEMPS ESPLY SAT THRU TUE.

&&

MARINE...
SUB-SCA CONDS EXPECTED IN THE SHORT TERM. SW WINDS AVGG 15KT
BAY/SOUND AND 20KT OVR CSTL WTRS LATE THIS AFTN. SEAS BUILDING TO
NEAR 5FT AT 44009 AT FAR NRN END OVR MARINE FCST AREA BUT THINK
WINDS WILL TEND TO DECREASE TWD EVE AS BNDRY LAYER STABILIZES SMWHT
SO NOT EXPECTG PROLONGED 5 FT SEAS. WINDS SHIFTING NW/N BEHIND SFC
FRONT LTR TNGT BUT WEAK CAA SUGG WINDS (AND SUBSEQUENTLY WAVES/SEAS)
STAY BLO SCA CRITERIA. N/NE WINDS DECREASING BY LATE WED INTO THU AS
WEAK HIGH BUILDS IN. MAY BEGIN TO SEE SWELL FROM DISTANT PHILLIPE BY
BEGINNING OF WEEKEND.

&&

AVIATION...
OUTSIDE SCTD SHWRS/STORMS...TAF SITES MNLY VFR GOING INTO THIS EVE.
SHUD SEE SOME LIGHT FOG CAUSING TEMPO MVFR VSBYS OVRNGT BUT SFC
BNDRY DROPPING THRU OVRNGT SHUD HELP KEEP BNDRY LAYER MIXED SO
WIDESPREAD DENSE FOG NOT EXPECTED. ALL TAF SITES VFR AGAIN BY
SHORTLY AFTER SUNRISE WED.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...32
AVIATION/MARINE...20
Hazardous weather outlook, Sep 20, 5:49 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 AM EDT TUE SEP 20 2005

NCZ012>016-030>032-VAZ060-065>070-079>082-087>089-092-093-095>097-
211100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
649 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND EAST CENTRAL VIRGINIA.

.DAY ONE...DENSE FOG COVERS MOST OF INTERIOR SOUTHERN VIRGINIA
AND NORTHERN NORTH CAROLINA. SEE WBCNPWAKQ FOR DENSE FOG ADVISORY
DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDEERSTORMS LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT CROSSES THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ017-102-VAZ048-
049-061>064-071>078-083>086-090-091-094-098>100-211100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-FLUVANNA-
LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
649 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTH CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING AS A COLD FRONT CROSSES THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 20, 1:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
201 PM EDT TUE SEP 20 2005

MDZ021>024-NCZ012>017-030>032-VAZ048>049-060>070-
070>071-071>081-081-081>087-087>090-090>091-091>092-092>094-
094>095-095>100-210100-
DORCHESTER-SOMERSET-WICOMICO-WORCESTER-BERTIE-CAMDEN-CHOWAN-
CURRITUCK-GATES-HERTFORD-NORTHAMPTON-PASQUOTANK-PERQUIMANS-
ACCOMACK-AMELIA-BRUNSWICK-CAROLINE-CHARLES CITY-CHESTERFIELD-
CUMBERLAND-DINWIDDIE-ESSEX-FLUVANNA-GLOUCESTER-GOOCHLAND-
GREENSVILLE-HANOVER-HENRICO-ISLE OF WIGHT-JAMES CITY-
KING AND QUEEN-KING WILLIAM-LANCASTER-LOUISA-LUNENBURG-MATHEWS-
MECKLENBURG-MIDDLESEX-NEW KENT-NORTHAMPTON-NORTHUMBERLAND-
NOTTOWAY-POWHATAN-PRINCE EDWARD-PRINCE GEORGE-RICHMOND-
SOUTHAMPTON-SURRY-SUSSEX-WESTMORELAND-YORK-CHESAPEAKE-
COLONIAL HEIGHTS-EMPORIA-FRANKLIN-HAMPTON-HOPEWELL-NEWPORT NEWS-
NORFOLK-PETERSBURG-POQUOSON-PORTSMOUTH-RICHMOND-SUFFOLK-
VIRGINIA BEACH-WILLIAMSBURG-
201 PM EDT TUE SEP 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
804 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREA...

IN MARYLAND THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHEAST MARYLAND

DORCHESTER... SOMERSET... WICOMICO...
WORCESTER...

IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHEAST NORTH CAROLINA

BERTIE... CAMDEN... CHOWAN...
CURRITUCK... GATES... HERTFORD...
NORTHAMPTON... PASQUOTANK... PERQUIMANS...

IN VIRGINIA THIS WATCH INCLUDES 38 COUNTIES

IN CENTRAL VIRGINIA

AMELIA... CHESTERFIELD... CUMBERLAND...
FLUVANNA... GOOCHLAND... HANOVER...
HENRICO... LOUISA... POWHATAN...
PRINCE EDWARD...

IN EAST CENTRAL VIRGINIA

CHARLES CITY... ESSEX... GLOUCESTER...
KING WILLIAM... KING AND QUEEN... LANCASTER...
MIDDLESEX... NEW KENT... NORTHUMBERLAND...
RICHMOND... WESTMORELAND...

IN NORTH CENTRAL VIRGINIA

CAROLINE...

IN SOUTH CENTRAL VIRGINIA

BRUNSWICK... DINWIDDIE... GREENSVILLE...
LUNENBURG... MECKLENBURG... NOTTOWAY...
PRINCE GEORGE...

IN SOUTHEAST VIRGINIA

ACCOMACK... ISLE OF WIGHT... JAMES CITY...
MATHEWS... NORTHAMPTON... SOUTHAMPTON...
SURRY... SUSSEX... YORK...

IN VIRGINIA THIS WATCH INCLUDES 15 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CITY OF RICHMOND...

IN SOUTH CENTRAL VIRGINIA

CITY OF COLONIAL HEIGHTS... CITY OF HOPEWELL...
CITY OF PETERSBURG...

IN SOUTHEAST VIRGINIA

CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN...
CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK...
CITY OF POQUOSON... CITY OF PORTSMOUTH... CITY OF SUFFOLK...
CITY OF VIRGINIA BEACH... CITY OF WILLIAMSBURG

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA...
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA...
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA...
CURRITUCK SOUND...
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM...
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM...
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM...
Special weather statement, Sep 20, 2:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT TUE SEP 20 2005

VAZ062-063-069>071-202015-
CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-POWHATAN VA-
322 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING INTO THE RICHMOND METRO AREA...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF TUCKAHOE...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAURELAND...GREENDALE
AND ASHLAND AT 335 PM EDT...LONGDALE AND...GLEN ALLEN AND RICHMOND
AT 340 PM EDT...SOLOMONS STORE AND...CHAMBERLAYNE AT 345 PM
EDT...ATLEE AND...ASHCAKE AT 350 PM EDT...MECHANICSVILLE AT 355 PM
EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IF
YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Sep 20, 2:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT TUE SEP 20 2005

MDZ021>023-VAZ075>077-202030-
DORCHESTER MD-NORTHUMBERLAND VA-RICHMOND VA-SOMERSET MD-WESTMORELAND
VA-WICOMICO MD-
324 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN NECK AND INTO
THE MARYLAND EASTERN SHORE...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF CAMBRIDGE TO
11 MILES WEST OF WARSAW...OR FROM 7 MILES NORTHWEST OF CAMBRIDGE TO
TAPPAHANNOCK...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  LEWISETTA AROUND 335 PM...
  CAMBRIDGE AROUND 340 PM EDT...
  HURLOCK AROUND 350 PM EDT...
  SALISBURY AROUND 425 PM EDT...

WIND GUSTS TO 35 MPH...FREQUENT DANGEROUS LIGHTNING...AND SMALL HAIL
ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 1.5 INCHES
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, Sep 20, 2:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT TUE SEP 20 2005

VAZ065-079-087-088-202030-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-SUSSEX VA-
326 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING INTO SOUTH HILL AND EMPORIA...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAWRENCEVILLE TO 27 MILES SOUTHWEST OF
BRODNAX...OR FROM LAWRENCEVILLE TO 12 MILES NORTH OF
HENDERSON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...

SOUTH HILL AROUND 330 PM...
LAWRENCEVILLE AROUND 335 PM EDT...
PURDY AND EMPORIA AROUND 355 PM EDT...

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IF
YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Sep 20, 3:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT TUE SEP 20 2005

NCZ012-VAZ065-079>082-087>092-094-202115-
BRUNSWICK VA-CHARLES CITY VA-DINWIDDIE VA-GREENSVILLE VA-JAMES CITY
VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-PRINCE
GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
410 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN AND SOUTHEASTERN VIRGINIA...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF CLAREMONT TO 39 MILES
SOUTHWEST OF LAWRENCEVILLE...OR FROM 6 MILES WEST OF CLAREMONT TO 6
MILES NORTH OF HENDERSON TO JUST NORTH OF PRINCE GEORGE...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CLAREMONT AROUND 425 PM EDT...
  PURDY AROUND 430 PM EDT...
  WAVERLY AROUND 455 PM EDT...
  WILLIAMSBURG AROUND 510 PM EDT...
  EMPORIA AROUND 515 PM EDT...

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IF
YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS

The radar

The Dover AFB radar (KDOX), 83 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dorchester

When
September 20, 3:10 PM EST
Where
Dorchester County, Crapo
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
38.317, -76.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474440.